Refinements of Hermite-Hadamard type inequalities for operator convex functions
Journal of Inequalities and Applications volume 2013, Article number: 262 (2013)
The purpose of this paper is to present some new versions of Hermite-Hadamard type inequalities for operator convex functions. We give refinements of Hermite-Hadamard type inequalities for convex functions of self-adjoint operators in a Hilbert space analogous to well-known inequalities of the same type. The results presented in this paper are more general than known results given by several authors.
Let f be a real-valued function defined on . The function f is called convex if
for all and . The function f is called concave if
for all and . Let be a convex function and , with , then the inequality
is known in the literature as the Hermite-Hadamard inequality for convex functions, see . Such inequality is very useful in many mathematical contexts and contributes as a tool for establishing some interesting estimations. Both inequalities in (1.1) hold in the reversed direction if f is concave.
Let X be a vector space, , and . We consider the function and the associated function
Note that f is convex on if and only if is convex on .
For any convex function f defined on a segment , we have the Hermite-Hadamard integral inequality
which can be derived from the classical Hermite-Hadamard inequality (1.1) for the convex function .
On a finite-dimensional inner product space, a self-adjoint operator is an operator that is its own adjoint, or, equivalently, one whose matrix is Hermitian, where a Hermitian matrix is one which is equal to its own conjugate transpose.
A real-valued continuous function f on an interval I is said to be operator convex (operator concave) if
in the operator order for all and for every self-adjoint operator A and B on a Hilbert space H whose spectra are contained in I. Notice that a function f is operator concave if −f is operator convex.
In recent years many authors have been interested in giving some refinements and extensions of the Hermite-Hadamard inequality (1.1). For more about convex functions and the Hermite-Hadamard inequality, see [2–6].
The author in  presents the Hermite-Hadamard type inequality for convex functions by sequences. But the inequality therein is established on . In this paper, a new refinement of the Hermite-Hadamard type inequality is presented. Our inequality is an improved version of the inequality given in . Namely, this inequality includes not only , but also all positive real numbers as the number of partition.
The author in  shows some new integral inequalities analogous to the well-known Hermite-Hadamard inequality. We give a general form of the first of these inequalities and show that the inequalities therein are satisfied for operator convex functions.
Dragomir proved the following theorem in .
Theorem 1 Let be an operator convex function on some interval I. Then, for any self-adjoint operators A and B with spectra in I, we have the inequality
Zabandan gave a refinement of the Hermite-Hadamard inequality for convex functions in .
Theorem 2 Let f be a convex function on . Then we have
Pachpatte gave some integral inequalities analogous to the well-known Hermite-Hadamard inequality by using a fairly elementary analysis in  as follows.
Theorem 3 Let f and g be real-valued, nonnegative and convex functions on . Then
where , .
2 Main results
Theorem 4 Let be an operator convex function on some interval I. Then for any self-adjoint operators A and B with spectra in I, we have the inequality
where k is the number of steps.
Proof The function f is continuous, exists for any self-adjoint operators A and B with spectra in I.
We can give two proofs of the theorem. The first using the definition of operator convex functions and the second using the Hermite-Hadamard inequality for real-valued functions.
From the definition of operator convex functions, we have the inequalities(2.2)
for any and self-adjoint operators X and Y with spectra in I. If we integrate the inequality (2.2) over t and take into account that
then we conclude the Hermite-Hadamard inequality for operator convex functions
that holds for any self-adjoint operators X and Y with spectra in I. Utilizing the change of variable , we have
and by the change of variable , we have
We can change the variables until the variable by using the same procedure above. By the change of variable , we get
Using the Hermite-Hadamard inequality in (2.3), we have
By induction we have
By summing (2.4), (2.5), (2.6), (2.7) and the other inequalities between (2.6) and (2.7), we have
When regulating the inequality (2.8), we get the desired inequality in (2.1). It is obvious from the left-hand side of the inequality (2.1) for , we get , and it is obvious the right-hand side of the inequality (2.1) is provided for .
Let , and let A and B be two self-adjoint operators with spectra in I. Define the real-valued function by . Since f is operator convex, then for any and with , we have
showing that is a convex function on . Now we can use the Hermite-Hadamard inequality for real-valued functions
to get that
By summing the inequalities above and multiplying with , we get
Thus, we can write
By regulating these inequalities above, we get
Finally, since by the continuity of the function f, we have
for any , and any two self-adjoint operators A and B with spectra in I, from (2.9) we get the desired result in (2.1). □
Remark 5 Our result for operator convex functions in Theorem 4 is more general than the inequality in Theorem 1. In the inequality (2.1) if we take , we get the inequality in (1.3).
Remark 6 Our result for operator convex functions in Theorem 4 is more general than the inequality in Theorem 2. In the inequality (2.1), if we take , we get the inequality in (1.4). In Theorem 2, there are no cases of . But our result involves these statements.
Theorem 7 Let be an operator convex function on some interval I. Then for any self-adjoint operators A and B with spectra in I, we have the inequality
Proof Let , and let A and B be two self-adjoint operators with spectra in I. Define the real-valued functions by and by . Since f and g are operator convex functions, then for every , we have
From (2.11) and (2.12), we obtain
Since and are operator convex on , they are integrable on and consequently is also integrable on . Integrating both sides of the inequality (2.13) over , we get
It can be easily controlled that
When above equalities are taken into account, the proof is complete. □
Remark 8 In the inequality (2.10), if we take , and , we get the inequality (1.5).
Theorem 9 Let be an operator convex function on some interval I. Then, for any self-adjoint operators A and B with spectra in I, we have the inequality
where k is the number of steps.
Proof The proof is obvious from the proof of Theorem 4 and Theorem 7. □
Remark 10 The inequality (2.14) is a general form of the inequality (2.10). When in the inequality (2.14), we get the inequality (2.10).
This study is a part of corresponding author’s MSc thesis.
Pečarić JE, Proschan F, Tong YL: Convex Functions, Partial Orderings and Statistical Applications. Academic Press, New York; 1991.
Dragomir SS: Hermite-Hadamard’s type inequalities for convex functions of selfadjoint operators in Hilbert spaces. Linear Algebra Appl. 2012, 436: 1503–1515. 10.1016/j.laa.2011.08.050
Dragomir SS: Hermite-Hadamard’s type inequalities for operator convex functions. Appl. Math. Comput. 2011, 218: 766–772. 10.1016/j.amc.2011.01.056
Dragomir SS: New Hermite-Hadamard-type inequalities for convex functions (II). Comput. Math. Appl. 2011, 62: 401–418. 10.1016/j.camwa.2011.05.023
Dragomir SS: New refinements of the Hermite-Hadamard integral inequality for convex functions and applications. Soochow J. Math. 2002, 28(4):357–374.
Dragomir SS Springer Briefs in Mathematics. Operator Inequalities of the Jensen, Cebysev and Grüss Type 2012.
Zabandan G: A new refinement of the Hermite-Hadamard inequality for convex functions. JIPAM. J. Inequal. Pure Appl. Math. 2009., 10(2): Article ID 45
Pachpatte, BG: On some inequalities for convex functions. RGMIA Res. Rep. Coll. 6(E) (2003)
Bacak V, Türkmen R: New inequalities for operator convex functions. J. Inequal. Appl. 2013., 2013: Article ID 190
This study was supported by The Coordinatorship of Selçuk University’s Scientific Research Project (BAP) and The Scientific and Technical Research Council of Turkey (TÜBİTAK). The authors wish to express their heartfelt thanks to the referees for their detailed and helpful suggestions for revising the manuscript.
The authors declare that they have no competing interests.
All authors contributed equally to the manuscript and read and approved the final manuscript.
About this article
Cite this article
Bacak, V., Türkmen, R. Refinements of Hermite-Hadamard type inequalities for operator convex functions. J Inequal Appl 2013, 262 (2013). https://doi.org/10.1186/1029-242X-2013-262